Alert archive / Hawaii / Flash Flood Warnings in 2020
Flash Flood Warning 18, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Mar 28, 2020, 2:57 AM HST for Kauai County, Hawaii. It was in force for 3 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 28, 2020, 2:57 AM HST (12:57 UTC)
- Expired
- Mar 28, 2020, 6:00 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 22 km from the middle of the area, began a volume at 12:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 4:30 AM HST | FLASH FLOOD | 1 Se Princeville, HI | KAUAI EMERGENCY MANAGEMENT REPORTED THAT KUHIO HIGHWAY WAS CLOSED AT THE HANALEI RIVER BRIDGE DUE TO WATER OVER THE ROADWAY. |
| Mar 28, 6:00 AM HST | FLASH FLOOD | 1 Ene Kawaihau, HI | KEAPANA ROAD CLOSED IN KAPAA. |
| Mar 28, 6:00 AM HST | FLASH FLOOD | 1 Sw Hanamaulu, HI | KAPAIA ROAD CLOSED IN LIHUE. |
| Mar 28, 6:00 AM HST | FLASH FLOOD | 2 W Wailua, HI | KAMAULU ROAD CLOSED NEAR THE SINGLE LANE BRIDGE IN WAILUA. |
| Mar 28, 6:00 AM HST | FLASH FLOOD | Koloa, HI | WELIWELI ROAD CLOSED IN KOLOA. |
| Mar 28, 6:00 AM HST | FLASH FLOOD | Wailua, HI | HALEILIO ROAD CLOSED IN WAILUA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this flash flood warning; the first came 93 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 1.0 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 968 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 870 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted.
381
WGHW50 PHFO 281257
FFWHFO
HIC007-281600-
/O.NEW.PHFO.FF.W.0018.200328T1257Z-200328T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
257 AM HST Sat Mar 28 2020
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Kauai in Kauai County
* Until 600 AM HST.
* At 252 AM HST, radar indicated very heavy rainfall occurring over
many parts of the island. Rain was falling at a rate of 3 to 5
inches, but at times to as high as 7 inches per hour. Flash
flooding is expected to begin shortly.
HAZARD...Heavy rain producing life threatening flash flooding.
SOURCE...Radar indicated.
IMPACT...Significant and life threatening flooding in drainages,
streams, rivers, roads, properties, and other low lying
areas. Multiple public road closures expected, as well as
landslides in steep terrain.
* Some locations that will experience flooding include...
Lihue, Kilauea, Anahola, Mana, Hanalei, Na Pali State Park, Omao,
Barking Sands, Wainiha, North Fork Wailua Trails, Moloaa and
Princeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing water in your vehicle, or on foot. Find an
alternate route. Turn around, don't drown.
&&
This warning may need to be extended beyond 600 AM HST if heavy rain
persists.
LAT...LON 2223 15939 2219 15932 2211 15930 2205 15934
2197 15933 2188 15943 2190 15961 2196 15967
2198 15976 2202 15979 2206 15979 2216 15971
2223 15956 2221 15950 2223 15949
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
LauWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 27, 9:00 PM HST, 5 hours 57 minutes earlier.
Area forecast discussion, Mar 27, 9:00 PM HST, 5 hours 57 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 900 PM HST Fri Mar 27 2020 .SYNOPSIS... An approaching upper low will bring the potential for heavy rain and thunderstorms to the island chain this weekend. Trade winds will focus rainfall mainly over windward and mauka, with heavy showers and storms possible in leeward locales mainly during the afternoon and evening hours. A more typical and drier trade wind pattern is expected early next week. A land and sea breeze pattern may develop Wednesday and Thursday, with showers favoring windward coasts at night and interior and mauka areas during the afternoon and evening hours. A return to trade wind weather is then possible by the end of next week. && .DISCUSSION... Currently at the surface, a north-south oriented trough of low pressure is located over Kauai, while a 1034 mb high is centered around 1400 miles north-northwest of Honolulu. Aloft, water vapor imagery shows a closed upper level low around 375 miles northwest of Kauai. Infrared satellite imagery shows partly to mostly cloudy skies, with cloud coverage the highest in windward areas as well as over leeward sections of Kauai and the Big Island. Radar imagery shows scattered to numerous showers moving into windward areas, with some showers leeward showers also across Kauai and the Big Island. Main short term concerns revolve around the potential for heavy rainfall and thunderstorms. The trough of low pressure near Kauai will shift steadily westward tonight through Sunday, while high pressure slides eastward well to the north of the state. This should keep moderate to fresh trade winds blowing across most of the state, although the flow may tip east-southeast enough across the western islands to allow for localized land and sea breeze development tonight and Saturday. High pressure will weaken as it slides further east and away from the islands early next week, allowing the trades to diminish to light to moderate levels. The gradient is expected to slacken further by the middle of next week, with the trades becoming light enough that some land and sea breezes will be possible Wednesday and Thursday. A strong high is forecast to develop far northwest of the islands late next week, and this could bring a return of strong trades for next Friday. As for weather details, the upper level low movement and the low level boundary layer flow will be the drivers of the heavy shower focus and thunderstorm potential over the next couple days. The heaviest showers and isolated thunderstorms are expected to focus over Kauai, windward Oahu, and windward sections of the Big Island tonight. Heavy showers and isolated thunderstorms will be possible over windward sections of all islands Saturday through Sunday, with the potential also extending to leeward locales mainly during the afternoon/evening hours. The Flash Flood Watch remains in effect for Niihau, Kauai, and Oahu through Saturday night. This watch may need to be expanded to include Maui County and the Big Island later tonight. Additionally, the watch may need to be extended for some areas through the day Sunday. By Sunday night, the strongest upper forcing appears that it will be to the east of the islands. This should bring a return of more typical trade wind weather featuring mainly windward/mauka showers and the occasional leeward spillover through Tuesday. Lighter winds Wednesday and Thursday may result in a land/sea breeze pattern across much of the state, with showers favoring windward coasts at night and interior/mauka areas during the afternoon and early evening. Confidence remains low with details late next week, but the latest guidance suggests a return to a more typical trade wind regime by Friday. && .AVIATION... A wet and unstable pattern is anticipated through the weekend as an upper low drops south into the area near the western end of the state. The threat for heavy showers and thunderstorms will remain in forecast. Although much of the shower coverage will focus over windward and mountain areas with the breezy trades in place, more widespread coverage will become a possibility for Kauai and Oahu through the weekend as the winds veer to a more east-southeast direction in response to a broad surface trough developing. IFR to MVFR CIGS and SHRAs will be expected in and around heavy showers and storms that develop. AIRMET SIERRA remains in effect for windward areas of Kauai, Oahu, Molokai, Maui and the Big Island for mountain obscuration above 2000 feet. These conditions will likely persist through Saturday as the shower coverage increases. AIRMET Tango remains in effect for moderate turbulence between FL220 and FL320 over Maui County and the Big Island. Upper level turbulence will move east slowly through Saturday, while some upper level turbulence may develop just west of Kauai late tonight through Saturday as the upper low drops into the area. && .MARINE... Gradually weakening trade winds are expected this weekend and into the new week with high pressure to the north weakening. An upper level low moving towards the islands is already producing some thunderstorms to the north through northwest of the coastal waters. This low will bring the threat of locally heavy rain and possibly thunderstorms through this weekend. Unsettled weather may stick around into next week. The current High Surf Advisory is for east facing shores until morning due to the recent strong trades, but as those winds have weakened and are expected to continue to weaken, surf will fall below advisory levels. Similarly, a Small Craft Advisory (SCA) for is all coastal waters except leeward waters near Oahu and Maui continues tonight, and it is expected to be scaled back to the typically windier areas around Maui County and the Big Island tomorrow. A small west-northwest swell next week will likely result in a slight bump in surf along exposed north and west facing shores from Tuesday into mid-week. Several background south swells will maintain small surf along south facing shores through early next week. No other significant swells are expected through the first half of next week. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late Saturday night for Niihau-Kauai- Oahu. High Surf Advisory until 6 AM HST Saturday for Kauai Windward- Oahu Koolau-Olomana-Molokai Windward-Maui Windward West-Windward Haleakala-South Big Island-Big Island North and East. Small Craft Advisory until 6 AM HST Saturday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters- Maalaea Bay-Pailolo Channel-Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward Waters-Big Island Southeast Waters. && DISCUSSION...Jelsema AVIATION...Gibbs MARINE...M Ballard
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 3:23 PM HST | Flash Flood Watch | HFO | Honolulu, Kauai | 48 hr |
| Mar 27, 6:50 PM HST | Areal Flood Advisory | HFO | Honolulu | 6 hr |
| Mar 27, 10:59 PM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 27, 11:49 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Mar 28, 12:01 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Mar 28, 12:28 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 28, 12:36 AM HST | Special Marine Warning | HFO | 114 min | |
| Mar 28, 1:00 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 28, 1:31 AM HST | Special Marine Warning | HFO | 119 min | |
| Mar 28, 2:23 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Mar 28, 2:25 AM HST | Special Marine Warning | HFO | 65 min | |
| Mar 28, 2:34 AM HST | Severe Thunderstorm Warning | HFO | Kauai | 56 min |
| Mar 28, 3:21 AM HST | Special Marine Warning | HFO | 114 min | |
| Mar 28, 3:28 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 28, 3:44 AM HST | Flash Flood Warning | HFO | Honolulu | 2 hr |
| Mar 28, 4:53 AM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 28, 6:29 AM HST | Flash Flood Warning | HFO | Kauai | 6 hr |
| Mar 28, 6:43 AM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 28, 8:34 AM HST | Special Marine Warning | HFO | 116 min | |
| Mar 28, 9:13 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Mar 28, 10:21 AM HST | Special Marine Warning | HFO | 78 min |
Nearby
Flash Flood Warnings in Hawaii, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.